Indiana, 2023

Hail in Indiana, May 7, 2023

May 7, 2023 · NWS LOT · 2 events in 1 county or zone

On the evening of May 7th, a line of thunderstorms produced heavy rain, strong winds, and severe hail across portions of northwest Indiana. 5 inches of rain fell across parts of Newton, Jasper, and Benton Counties as well as extreme southwestern Lake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

On the evening of May 7th, a line of thunderstorms produced heavy rain, strong winds, and severe hail across portions of northwest Indiana. Swaths of 1.5 to 2.5 inches of rain fell across parts of Newton, Jasper, and Benton Counties as well as extreme southwestern Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 5:51 PM CST, 14 minutes earlier.

Area forecast discussion, May 7, 5:51 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
651 PM CDT Sun May 7 2023

.MESOSCALE DISCUSSION...
Issued at 617 PM CDT Sun May 7 2023

Tricky forecast this evening. Lake breeze is catching up with the
synoptic front from east to west, with synoptic boundary slowing or
stalling the southward progress of the lake breeze front. Farther
south, there is a convectively induced baroclinic zone that really
is throwing in wrench in things and leading to a high degree of
uncertainty in the evolution of convection this evening. Between the
synoptic (soon to be combined with lake breeze) boundary near I-80
and convective outflow boundary downstate, the airmass is very
unstable. Between these two boundaries, low level moisture hasn't
mixed out as much and instability quite strong, with SPC
mesoanalysis suggesting >3000 j/kg of MLCAPE.

Broken line of supercells over eastern IA seems to be showing signs
of cold cools amalgamating into a more cohesive singular cold pool,
which would favor a forward propogating MCS developing. The intense
HP supercell west of the Quad Cities could morph into the MCV with a
developing MCS. It isn't clear if this developing MCS/potential bow
echo would track more east along the synoptic/lake breeze front or
more southeast east near the convective baroclinic zone. Given
recent radar trends and the strongly unstable air mass between the
two boundaries, with southeasterly winds in this area strengthening
storm relative inflow, believe the threat of a severe thunderstorms
with damaging winds is increasing this evening south of I-80.

Will also need to watch for convection lighting up on the synoptic
boundary ahead of the developing MCV for a potential hail threat,
but bigger concern may be for training convection and flash flood
threat with these storms.

Confidence in the above scenario is still low, but am growing a bit
more concerned given observational trends over the past hour.

- Izzi

&&

.SHORT TERM...
Issued at 303 PM CDT Sun May 7 2023

Through Monday night...

Strong to severe thunderstorms are firing up early this afternoon
over central IA underneath an area of strong convergence found along
the more-organized portion of the warm front that extends across our
CWA. This is expected to evolve into what will become our severe
weather potential for this evening. With the warm front continuing
to organize further to the east and instability and moisture build
south of the boundary, storms will continue to build along the
front with storm initiation inching nearer to the CWA over the
next several hours. The warm front, currently oriented roughly
along the I-80 corridor, isn't expected to be displaced much
between now and this evening meaning the track for storm
initiation is laid directly across the central CWA. Storms looks
to enter the CWA from the west sometime near 7PM and should start
working into the metro closer to around 9PM.

Meanwhile, the "pneumonia" cold front has made its way down the lake
and has protruded several miles inland at this point and it
continues to march inland with no sign of slowing down, at least for
the next couple of hours. The intersection of these two boundaries
continues to be the primary area of interest for severe convection
later this evening. At this point, as much as 2,000+ J/kg of MLCAPE
and 1-1.5" of PWAT have built up across much of the area south of
the warm front. Lapse rates are forecast to be anywhere from 7 to
9 K/km from the base of the EML nearly all the way up to the
equilibrium level. That being said, the forced ascent at the
collision of the two fronts is expected to result in rapid
thunderstorm development. Strong low level stability north of the
warm front dampens the severe potential some, but some stronger
elevated storms are certainly still possible.

Storm motion is expected to be to the east, nearly parallel to the
orientation of the warm front. With higher instability expected to
trail the first push of thunderstorms this evening, the potential
for training storms has become an increasing concern as it could
lead to areas of flash flooding. Aside from flash flooding, hail is
the biggest concern with these storms given the consistently steep
lapse rates. A cold-pool driven wind potential may also be in the
cards, moreso across southern portions of the CWA early tomorrow
morning. A strong QLCS is progged to develop in southern Iowa late
tonight and dive southeastward through central IL following the
greater instability. Depending on how far north this system tracks,
a push of severe winds may move through the southern CWA in the
predawn hours of tomorrow morning.

The severe potential lessens for the latter half of the night,
though scattered storms may continue. With the front hanging in the
area through tomorrow morning and the parent low forecast to move
through in the afternoon, some stronger thunderstorms may also be
possible tomorrow, primarily through the afternoon and for areas
south of I-80.

One last thing - temperatures continue to plummet in the wake of
the lake cold front. This is expected to result in a blanket of
marine fog over the lake this evening into tomorrow morning. The
fog may bleed inland quite a bit given the onshore flow, but
should be mostly restricted to lakeside counties.

Doom

&&

.LONG TERM...
Issued at 121 PM CDT Sun May 7 2023

Tuesday through Sunday...

Upper-level troughing currently off the Pacific Coast of British
Colombia is expected to dig into southwestern United States Tuesday
and Wednesday inducing height rises and indeed the development of an
upper-level ridge in the central US. The Great Lakes will be at the
inflection point of the upper-level wave train (e.g. eastern side of
the ridge) and in close proximity to a slow-moving surface high
pressure system. Accordingly, Tuesday through at least Thursday
look beautiful with partly cloudy skies, highs in the mid to upper
70s (maybe even lower 80s?), light winds, and no precipitation.
Onshore flow will support daily lake breezes keeping lakeshore
locations some 10 to 15 degrees cooler. Overnight lows should
range from the upper 50s to lower 60s.

Even with quintessential model uncertainty beyond 5 days,
ensemble guidance advertises aggregate southwestern US troughing
shifting eastward toward the end of the week. When combined with
anticyclonic return flow of moisture on the backside of the
departing surface high, chances for showers and thunderstorms will
return from Friday onward (though many hours will be dry).

Borchardt

&&

.AVIATION...
For the 00Z TAFs...

Main concerns:

* Chance of TSRA this evening

* Waves of SHRA/RA and perhaps DZ later tonight-Monday, with a low
  but not zero TS threat

* Low CIGs and potential for reduced VSBY on Monday

TS have popped on merged lake breeze and frontal boundary south
and southwest of the terminals. Given how far inland the marine
layer has pushed, it's a tricky forecast regarding whether TS will
ooze northward toward the terminals at all. Maintained VCTS
mention for now, earliest at GYY, and will monitor radar and
satellite trends for any needed updates to the TAFs. Eventually,
expecting more widespread SHRA overnight, transitioning to
primarily light rain Monday morning. Can't rule out TS overnight-
Monday morning, though the threat is too low to warrant any
mention.

Anticipating that there should be lower clouds streaming in off
the lake through Monday, but specific flight category is
uncertain. Didn't change the inherited SCT IFR cloud and
prevailing low MVFR from previous TAF. If the moisture depth
increases enough, drizzle may develop Monday afternoon. For now,
considering the uncertainty, introduced 6SM BR and kept a VCSH
mention. If IFR CIGs don't occur during the day Monday, think
chances will increase with sunset Monday evening. Winds will
remain generally northeasterly through the period.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
     ILZ108 until 3 AM Monday.

IN...Flood Watch...INZ010-INZ011-INZ019 until 3 AM Monday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 7, 1:54 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
254 PM CDT Sun May 7 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
254 PM CDT Sun May 7 2023 /354 PM EDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk mainly near Interstate 80 with threats of:
     Limited Hail Risk...up to ping pong ball size.
     Limited Damaging Wind Risk...up to 65 mph.
  Elevated Flooding Risk.
  Limited Fog Risk.

DISCUSSION...

Scattered thunderstorms may develop near Interstate 80 after 7 PM.
While it is not a guarantee storms will form, those that do will
likely produce damaging hail, damaging winds, and torrential
downpours. Additional thunderstorms may move into central
Illinois after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk, mainly south of Interstate 80.
Thursday through Saturday...
  Limited Thunderstorm Risk.

DISCUSSION...

Additional thunderstorm chances exist Monday afternoon and
evening, mainly for central Illinois. The strongest storms may
produce damaging wind gusts and hail in addition to locally heavy
rainfall which could result in localized instances of flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed near Interstate 80 this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 to 35 mph.

LMZ740>745-082000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
254 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to ping pong ball size.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thursday through Saturday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Newton

When
May 7, 6:05 PM CST
Where
Newton County, 0.56 mi N of Lake Village
Measured
1.75 in hail
Reported by
Public
Coordinates
41.138, -87.449

A report out of Lake Village mentioned hail approximately 1.75 inches in diameter breaking car windshields.

Hail, Newton

When
May 7, 8:30 PM CST
Where
Newton County, 1.14 mi N of Morocco
Measured
1.25 in hail
Reported by
Public
Coordinates
40.956, -87.449

A report from mPING relayed 1.25 inch diameter hail in Morocco. Time was estimated based on radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100730, 1100731.